MAUDE Adverse Event Report: CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE

CARDIACASSIST INC. LIFESPARC SYSTEM; PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Model Number 5800-0000
Medical Device Problem Codes Backflow (1064); Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/18/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Livanova manufactures the lifesparc pump.The reported event occurred in shreveport, louisiana.There was no report of patient injury as a result of this event.Livanova reached out to the customer for additional information.The customer reported that no harm came to the patient and the cannula in use at the time of the event were non-livanova devices.The customer also reported that the new circuit was a non-livanova device.A call was held between livanova and the involved physicians on may 23, 2024 and additional information was received regarding the event.The customer reported that the setup was with a single lumen cannula and was a va ecmo case.They reported that not only was the flow measured to be negative, but the reverse flow was also visualized.The customer reported that priming of the device was completed without issue and the flow rate was set to between 2500-3500 rpm when the circuit was connected to the patient, at which point the reverse flow was identified to be around 1lpm.The customer indicated that flow was increased but the reverse flow did not resolve and may have increased.Multiple physicians reportedly double checked the setup and confirmed the blue-to-blue and red-to-red connections and no issues were identified.The rpm setting of 2500-3500 reported by the customer is very low and may be the cause or a contributing factor to the reported event.A setting this low may result in insufficient flow to meet the therapeutic need of the patient depending on the patient's blood pressure, and typically 6000+ rpm is required in order to achieve therapeutic demand.The device has been returned to livanova, but the evaluation has not yet been completed.A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
Livanova received a report that after setting up a lifesparc pump, blood was moving backwards through the pump and oxygenator.The circuit was primed and handed off to the physician to connect to the cannulas, and when they were unclamped and ecmo was initiated the blood was observed and measured to be flowing backwards.It was checked by 2 physicians and 2 ecmo specialists for proper placement of the cannulas and correct flow probe position.The display screen reportedly showed a negative flow.The circuit was clamped and removed from patient and a new non-livanova device was primed and placed on the patient.No harm to the patient was reported.
 
Additional Manufacturer Narrative
The complained lifesparc pump was returned to livanova for evaluation.An external visual inspection of the pump was performed and no issues were identified.The returned lifesparc pump was installed in a circuit with sterile water perfusate for functional testing and startup was initiated without issue.The pump flow measured 6lpm at a pump speed of 3000rpm.The pump was sectioned and an internal visual inspection of components was performed.No issues were identified.The reported failure could not be recreated, as the pump started and functioned normally during investigation.Additionally, there were no signs of physical damage to the pump.The complaint pump was reportedly primed without issue by the customer and ran normally when connected to a lifesparc controller during the return investigation.The lifesparc controller flow probe and calibrated transonic flow probe reported positive flow readings when connected to the circuit in the proper orientation.The pump is not considered a likely cause of the reported event.A mix-up with the inlet and outlet ports is a possible explanation, however given the report from the customer that this was checked by multiple people, it has been ruled out as the root cause.While an exact root cause could not be determined and no problem with the device was identified, based on the details provided by the customer, one possible root cause is a sub-target rpm setting upon initiation of support.The initial rpm setting reported by the customer of 2500-3500 is on the low end of the spectrum and may be the cause or a contributing factor to the reported event.A setting this low may result in insufficient flow to meet the therapeutic need of the patient depending on the patient's blood pressure, and higher rpms may be required in order to achieve therapeutic demand.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.

Brand Name
LIFESPARC SYSTEM
Common Device Name
PUMP, BLOOD, CARDIOPULMONARY BYPASS, NON-ROLLER TYPE
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key19392469
Report Number2531527-2024-00002
Device Sequence Number7762013
Product Code KFM
UDI-Device Identifier00814112020609
UDI-Public(01)00814112020609(11)231016(17)250722
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K183623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/22/2025
Device Model Number5800-0000
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/06/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/26/2024
Supplement Date Received by Manufacturer06/12/2024
Initial Report FDA Received Date05/24/2024
Supplement Report FDA Received Date06/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/16/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age29 YR
Patient SexFemale
Patient Weight76 KG